Butt, T.F., Cox, A.R., Oyebode, J.R. et al. Drug Saf (2012) 35: 1159. doi:10.1007/BF03262001
Background: Life-threatening adverse drug reactions (ADRs) such as Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) continue to affect patient’ lives long after the event. Survivors and their relatives rely heavily on Internet sources for support and advice, but narratives of their experiences posted on patient websites have not been explored previously.
Objectives: The aim of the study was to illuminate patient experience by analysing Internet narratives of drug-induced SJS and TEN and considering the reasons for postings on patient websites, and the concerns they reflect. We also aimed to compare these experiences with a previous study of survivors of SJS and TEN conducted by face-to-face interview.
Methods: We searched for unsolicited personal narratives or descriptions of drug-induced SJS and TEN posted on the Internet between February 2009 and June 2010, and analysed them using a thematic qualitative approach.
Results: We analysed 208 Internet descriptions. Motivation for posting on the Internet included a desire to share experiences and to seek advice from others. Patients and their relatives expressed concern that the ADR may be hereditary, worries about effects on fertility and a fear of recurrence. They also wished to increase awareness of the potential harms from medicines and to inform others of the suspected cause of the ADR.
Conclusion: Individuals experiencing SJS or TEN had many unanswered questions and concerns long after the event. Our findings could guide health professionals in the management of survivors of the ADR, and in communicating more effectively with patients and their relatives. Internet forum postings of patient experiences of ADRs provide insight into patient concerns and supplement findings from detailed face-to-face interviews.